New Hampshire, 2016

Hail and Damaging Winds in New Hampshire, August 13, 2016

August 13, 2016 · NWS GYX · 9 events in 3 counties and zones

A backdoor cold front was stalled across southern New Hampshire on the afternoon of August 13th. A well entrenched marine layer and cool onshore flow prevailed northeast of this boundary while southern New Hampshire remained in the warm sector.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A backdoor cold front was stalled across southern New Hampshire on the afternoon of August 13th. A well entrenched marine layer and cool onshore flow prevailed northeast of this boundary while southern New Hampshire remained in the warm sector. An upper level disturbance swinging in from the west increased shear values as CAPE's soared into the 1500 to 3000 range. Large hail and wind damage were associated with several severe cells. In addition...high precipitable water values contributed to very heavy rainfall in these storms which resulted in one case of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 13, 10:31 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 13, 10:31 AM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1131 AM EDT SAT AUG 13 2016

.SYNOPSIS...
Another upper disturbance will approach the region from the
west today bringing more shower and thunderstorm activity that
will continue tonight into Sunday. It will be much cooler with
temperatures mainly in the 70s today but a return to warmer
temperatures on Sunday. Slightly drier and more seasonable
temperatures return early next week, however there will still be
scattered mainly afternoon showers. Low pressure will cross the
region midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...
Have updated the grids based on current conditions across the
region and latest set of mesoscale models. Backdoor front has
crossed most of the forecast area with the exception of western
New Hampshire. The atmosphere has become very unstable over a
small section of sw NH, mainly Cheshire county with CAPE values
increasing rapidly as heights begin to lower. Have added enhanced
wording for this area and portions of the CT river valley near the
quasi-stationary surface front. Have also adjusted max temps
upward in this region.

Have also added areas of drizzle this morning to the forecast
along the coast where fog has returned in some locations as well.

Prev Disc...
Solar heating will destabilize the CT River Valley
today allowing for the possibility of strong to severe storms this
afternoon and early evening in that region. Meanwhile, best
dynamics will be over the northern mountains today in the
proximity of the H850 front. Locally heavy rainfall may occur in
this region.

Focus for potential strong thunderstorms shifts to southernmost NH
and far southwest Maine on Sunday.

Prev Disc...
7 am update: Showers have been slowly increasing in
coverage over the last few hours across much of southern and
central Maine and New Hampshire thus have increased POPS
accordingly to reflect this trend across the area. Upstream in
Upstate New York plenty more widespread showers heading east so
high POPs across our area warranted for today. Temps much cooler
this morning due to the broad low level onshore east northeast
flow so expect little in way of warming temps across the forecast
area.

Previous Discussion:
The backdoor cold front has successfully pushed as far south as
southern NH and will become stationary today. To the north of the
front a cool east to northeast flow will keep temperatures much
cooler today except for the extreme southwest corner of NH where
they may remain south of the boundary in the warm sector. The air
mass will remain moist and unstable with another round of showers
and isolated thunderstorms developing and moving east across the
region today as models show an upper short wave approaching and
should produce enough lift for convection to redevelop along and
north of the boundary. Even though PWATS remain high we are not
expecting any flooding problems as much of the convection will be
dampened by the low level cool onshore flow.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The short wave to the west approaches in the southwest flow aloft
tonight and Sunday pushing the stalled front over southernmost
areas of NH to move north as a warm front. This forcing will
allow the showers and isolated thunderstorms to continue into
Sunday. Many areas over the southern half of NH and southern ME
will return into the warm sector with very high humidity levels.
QPF totals through Sunday will range from around .50 - 2.0 inches
with highest amounts to be in the mountains. There is potential
for some stronger thunderstorms to develop during the day Sunday
due to more favorable heating, shear, and forcing to develop.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The models are in good agreement on the longwave pattern into next
weekend. We'll remain warm and humid for much of the period as
the upper ridge remains anchored off the east coast with a Bermuda
surface high transporting a deep moisture plume northward into the
region. The mean jet position will be along the northern tier of
the CONUS with a series of impulses bringing several rounds of
organized precipitation during the period. A surface boundary
will meander north and south across the region through much of
the upcoming week and provide a focus for locally heavy rainfall
at times.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Variable MVFR to IFR conditions through Sunday due to
the very moist and unstable air mass in place, a low level
onshore flow, and showers and isolated thunderstorms.

Long Term...

Mon - Tue...Sct MVFR psb in shra/tsra.

&&

.MARINE...
Short Term...Winds and seas will remain below SCA levels.

Long Term...Winds and seas will remain below SCA levels.

&&

.HYDROLOGY...
An extremely moist air mass will remain in place across the region
through the weekend. With PWAT values in excess of 3 standard
deviations above normal for this time of year...excessive rainfall
rates are likely with any stronger showers and thunderstorms that
develop. Rainfall rates of 2 plus inches per hour are possible. If
the focus for storms stalls over the forecast area and we get
training...flash flooding could become a threat.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

JC
Hazardous weather outlook, Aug 13, 7:07 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
807 AM EDT SAT AUG 13 2016

MEZ007>009-012>014-019>022-024>028-NHZ001-002-004-006-141215-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN CARROLL-
SOUTHERN CARROLL-
807 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP TODAY. SOME OF
THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY. A FEW OF
THE STORMS MAY CONTAIN LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

NHZ003-005-007-141215-
NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
807 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP TODAY. SOME OF
THESE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS...STRONG GUSTY WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY. A FEW OF
THESE STORMS MAY CONTAIN LOCALLY VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-141215-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
807 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ018-023-NHZ008>015-141215-
INTERIOR YORK-COASTAL YORK-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-
EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH-
807 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP TODAY. SOME OF
THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY. SOME OF
THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS...STRONG GUSTY WINDS
AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

In the hours before

Special weather statement, Aug 13, 12:24 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
124 PM EDT SAT AUG 13 2016

NHZ007-008-131800-
MERRIMACK NH-SULLIVAN NH-
124 PM EDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 200 PM EDT

* AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR NEWPORT...MOVING TO THE EAST AT 25 MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  NEW LONDON...
  NEWPORT...
  BRADFORD...
  CORNISH...
  AND NEWBURY.

LAT...LON 4346 7239 4355 7229 4348 7182 4321 7191
      4318 7204 4342 7240
TIME...MOT...LOC 1720Z 284DEG 20KT 4342 7221

LEGRO
Special weather statement, Aug 13, 12:58 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
158 PM EDT SAT AUG 13 2016

NHZ007-008-131830-
MERRIMACK NH-SULLIVAN NH-
158 PM EDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 230 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER WILGUS STATE PARK...MOVING TO THE EAST
  AT 25 MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  CLAREMONT...
  NEW LONDON...
  NEWPORT...
  BRADFORD...
  AND CORNISH.

LAT...LON 4331 7240 4334 7241 4336 7239 4336 7241
      4338 7242 4339 7240 4345 7239 4347 7239
      4349 7238 4348 7184 4320 7191 4325 7239
      4327 7242
TIME...MOT...LOC 1756Z 271DEG 20KT 4337 7239

LEGRO
Special weather statement, Aug 13, 1:50 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
250 PM EDT SAT AUG 13 2016

NHZ011-131915-
CHESHIRE NH-
250 PM EDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE

* UNTIL 315 PM EDT

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WESTMORELAND...MOVING TO THE EAST AT 30
  MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JAFFREY...
  SULLIVAN...
  SURRY...
  GILSUM...
  AND DUBLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4292 7252 4295 7253 4297 7248 4298 7246
      4300 7246 4300 7244 4305 7247 4309 7244
      4305 7205 4294 7206 4294 7200 4280 7198
      4279 7197 4279 7196 4277 7196 4289 7254
TIME...MOT...LOC 1848Z 276DEG 28KT 4294 7239

LEGRO

The radar

The Albany radar (KENX), 142 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Cheshire

When
August 13, 2:12 PM EST to 2:16 PM EST
Where
Cheshire County, 2.14 mi ESE of Spofford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.910, -72.380

A severe thunderstorm downed trees on Lincoln Road in Chesterfield.

Hail, Cheshire

When
August 13, 2:24 PM EST to 2:28 PM EST
Where
Cheshire County, 1.71 mi NW of Keene
Measured
1 in hail
Reported by
Social Media
Coordinates
42.950, -72.300

A severe thunderstorm produced 1.00 inch hail in Keene.

Hail, Cheshire

When
August 13, 2:30 PM EST to 2:34 PM EST
Where
Cheshire County, 1.71 mi NW of Keene
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.950, -72.300

A severe thunderstorm produced 1.75 inch hail in Keene.

Hail, Cheshire

When
August 13, 2:40 PM EST to 2:45 PM EST
Where
Cheshire County, 0.86 mi SW of (Een)dillant Fld Arp
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.890, -72.280

A severe thunderstorm produced 1.25 inch hail between Swanzey and Keene.

Hail, Cheshire

When
August 13, 2:40 PM EST to 2:44 PM EST
Where
Cheshire County, 0.86 mi SW of North Swanzey
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.910, -72.280

A severe thunderstorm produced 1.50 inch hail in North Swanzey.

Thunderstorm Wind, Hillsborough

When
August 13, 6:45 PM EST to 6:50 PM EST
Where
Hillsborough County, Antrim
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.030, -71.950

A severe thunderstorm downed trees in Antrim.

Thunderstorm Wind, Hillsborough

When
August 13, 7:02 PM EST to 7:07 PM EST
Where
Hillsborough County, 2.45 mi NW of Hancock
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.990, -72.020

A severe thunderstorm downed trees on Route 123 in Hancock.

Thunderstorm Wind, Sullivan

When
August 13, 7:25 PM EST to 7:30 PM EST
Where
Sullivan County, Langdon
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.170, -72.380

A severe thunderstorm downed trees and wires in Langdon.

Thunderstorm Wind, Cheshire

When
August 13, 7:55 PM EST to 7:59 PM EST
Where
Cheshire County, 1.47 mi SSW of Spofford
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.900, -72.430

A severe thunderstorm downed trees on Route 9A in Chesterfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2016Every state in 2016This day in weather historyWarnings in New Hampshire, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655581, 655575, 655576, 655577, 655580, 655582, 655583, 655584, 655585.